Alert archive / Tennessee / Tornado Warnings in 2003

Tornado Warning 17, NWS Memphis, TN

May 4, 2003Dyer County, Gibson County, Tennessee

NWS Memphis, TN issued this tornado warning at May 4, 2003, 9:03 PM CDT for Dyer County, Gibson County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 9:03 PM CDT (02:03 UTC)
Expired
May 4, 2003, 9:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Dyer County, TN, Gibson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 050203
TORMEM
TNC045-053-050230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
903 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST DYER COUNTY IN NORTHWEST TENNESSEE
  NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 930 PM CDT.

* AT 900 PM CDT...WEATHER RADAR INDICATED A TORNADO 4 MILES NORTHEAST
  OF NEWBERN...MOVING NORTHEAST AT 40 MPH.

.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3621 8931 3620 8929 3619 8894 3607 8870
          3580 8873 3580 8890 3589 8912 3621 8934

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 4, 8:07 PM CDT, 56 minutes earlier.

Area forecast discussion, May 4, 8:07 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT SUN MAY 4 2003

TORNADO WATCH 239 REMAINS IN EFFECT FOR MUCH OF THE MID SOUTH UNTIL
1 AM CDT MONDAY MORNING. SEVERE WEATHER IS PRESENTLY OCCURRING OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE ZONE FORECAST HAS
BEEN UPDATED TO INCLUDE THE TORNADO WATCH. FURTHER UPDATES WILL BE
ISSUED AS NEEDED FOR THE REMAINDER OF TONIGHT AND MONDAY MORNING.

.MEG...NONE.
Hazardous weather outlook, May 4, 3:35 PM CDT, 5 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.

THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 4, 6:25 PM CDT, 2 hours 38 minutes before
MOZ113-050015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 4, 8:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    NEEDHAM                   AR   0.75 INCH HAIL
05/04/03   CRAIGHEAD                      COUNTY ROAD 913 AND HWY
                                          18. REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0726 PM    LEACHVILLE                AR   TORNADO
05/04/03   MISSISSIPPI                    SOUTH OF LEACHVILLE ON
                                          THE CRAIGHEAD
                                          -MISSISSIPPI COUNTY LINE
                                          WITH DEBRIS MOVING TOWARD
                                          MANILA. REPORTED BY THE
                                          DISTRICT COORDINATOR OF
                                          THE MISSOURI BOOTHEEL.

0729 PM    BAY                       AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0730 PM    JONESBORO                 AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0732 PM    BROOKLAND                 AR   0.88 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    EXTENSIVE DAMAGE TO
                                          HOUSES ON NORTH SIDE OF
                                          TOWN. REPORTED BY
                                          ARKANSAS STATE PATROL.

0750 PM                              MO   TORNADO
05/04/03   DUNKLIN                        TORNADO ON THE GROUND AT
                                          HWY TT 2 MILES NORTH OF
                                          THE ARKANSAS STATE LINE.
                                          REPORTED BY DUNKLIN
                                          COUNTY EMA.

0752 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    ROOF DAMAGE. MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          ARKANSAS STATE WARNING
                                          POINT.

0755 PM    SENATH                    MO   0.75 INCH HAIL
05/04/03   DUNKLIN                        FUNNEL SEEN ON NORTH EDGE
                                          OF BLYTHVILLE. REPORTED
                                          BY THE DISTRICT
                                          COORDINATOR OF THE
                                          MISSOURI BOOTHEEL.

0803 PM    KENNETT                   MO   1.75 INCH HAIL
05/04/03   DUNKLIN                        REPORTED BY SPOTTER.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:57 PM CDTTornado WarningMEGDyer, Lake63 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 4, 8:12 PM CDTTornado WarningMEGDyer, Lauderdale48 min
May 4, 8:25 PM CDTTornado WarningMEGObion65 min
May 4, 8:43 PM CDTSevere Thunderstorm WarningMEGLauderdale32 min
May 4, 9:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 9:20 PM CDTTornado WarningMEGWeakley55 min
May 4, 9:27 PM CDTTornado WarningMEGDyer63 min
May 4, 10:05 PM CDTTornado WarningMEGHenry40 min
May 4, 10:08 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson52 min
May 4, 10:13 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 4, 10:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 10:28 PM CDTTornado WarningMEGDyer, Gibson47 min
May 4, 10:38 PM CDTTornado WarningMEGWeakley37 min
May 4, 10:45 PM CDTTornado WarningMEGGibson30 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMEGHaywood43 min
May 4, 10:48 PM CDTTornado WarningMEGHenry12 min
May 4, 10:57 PM CDTSevere Thunderstorm WarningMEGCrockett48 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
May 4, 11:13 PM CDTTornado WarningMEGWeakley32 min
May 4, 11:13 PM CDTTornado WarningMEGHaywood, Madison47 min
May 4, 11:28 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson47 min
May 4, 11:29 PM CDTTornado WarningMEGHenry46 min
May 4, 11:35 PM CDTTornado WarningMEGCarroll40 min
May 4, 11:47 PM CDTTornado WarningMEGHenderson43 min
May 5, 12:15 AM CDTTornado WarningMEGDecatur30 min
May 5, 1:36 AM CDTFlash Flood WarningMEGCarroll, Henderson, Madison114 min
May 5, 3:47 AM CDTSevere Thunderstorm WarningMEGTipton43 min
May 5, 5:08 AM CDTSevere Thunderstorm WarningMEGHardeman37 min
May 5, 7:34 AM CDTSevere Thunderstorm WarningMEGFayette26 min
May 5, 7:38 AM CDTTornado WarningMEGFayette37 min
May 5, 7:39 AM CDTTornado WarningMEGFayette36 min
May 5, 7:49 AM CDTTornado WarningMEGHardeman41 min
May 5, 8:39 AM CDTSevere Thunderstorm WarningMEGDecatur21 min
May 5, 8:57 AM CDTTornado WarningMEGHardin, McNairy63 min
May 5, 9:57 AM CDTTornado WarningMEGHardin33 min
May 5, 1:10 PM CDTTornado WarningMEGCrockett, Gibson50 min
May 5, 1:27 PM CDTTornado WarningMEGMadison33 min
May 5, 1:28 PM CDTSevere Thunderstorm WarningMEGTipton32 min
May 5, 1:34 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale26 min
May 5, 1:41 PM CDTTornado WarningMEGCarroll, Henderson64 min
May 5, 1:50 PM CDTTornado WarningMEGTipton40 min
May 5, 1:56 PM CDTSevere Thunderstorm WarningMEGCrockett49 min
May 5, 2:05 PM CDTSevere Thunderstorm WarningMEGGibson40 min
May 5, 2:26 PM CDTTornado WarningMEGHaywood34 min
May 5, 2:31 PM CDTTornado WarningMEGDecatur29 min
May 5, 2:32 PM CDTSevere Thunderstorm WarningMEGHenry43 min
May 5, 2:45 PM CDTSevere Thunderstorm WarningMEGWeakley30 min
May 5, 2:49 PM CDTTornado WarningMEGMadison41 min
May 5, 3:15 PM CDTTornado WarningMEGChester, Henderson45 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 5, 3:24 PM CDTSevere Thunderstorm WarningMEGDyer51 min
May 5, 3:39 PM CDTTornado WarningMEGDecatur36 min
May 5, 3:46 PM CDTSevere Thunderstorm WarningMEGGibson, Obion44 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMEGObion46 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningMEGObion48 min
May 5, 5:27 PM CDTTornado WarningMEGDyer48 min
May 5, 5:38 PM CDTTornado WarningMEGLauderdale52 min
May 5, 5:42 PM CDTSevere Thunderstorm WarningMEGLake48 min
May 5, 6:14 PM CDTTornado WarningMEGCrockett46 min
May 5, 6:20 PM CDTTornado WarningMEGDyer20 min
May 5, 6:30 PM CDTTornado WarningMEGGibson45 min

Nearby

Tornado Warnings in Tennessee, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.